Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 88, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 27, 2020, 10:08 PM CDT for Sauk County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2020, 10:08 PM CDT (03:08 UTC)
- Expired
- Aug 27, 2020, 10:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sauk County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
257
WUUS53 KMKX 280308
SVRMKX
WIC111-280345-
/O.NEW.KMKX.SV.W.0088.200828T0308Z-200828T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1008 PM CDT Thu Aug 27 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northeastern Sauk County in south central Wisconsin...
* Until 1045 PM CDT.
* At 1007 PM CDT, a severe thunderstorm was located near Reedsburg,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Baraboo, Reedsburg, Wisconsin Dells, Lake Delton and West Baraboo.
This includes the following Locations Mirror Lake State Park and
Kilbourn Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9002 4364 8979 4360 8976 4360 8972
4357 8973 4356 8961 4339 8960 4357 9006
TIME...MOT...LOC 0307Z 289DEG 23KT 4360 8993
HAIL...1.00IN
WIND...60MPH
$$
MBK2 follow-up statements
326
WWUS53 KMKX 280321
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1021 PM CDT Thu Aug 27 2020
WIC111-280345-
/O.CON.KMKX.SV.W.0088.000000T0000Z-200828T0345Z/
Sauk WI-
1021 PM CDT Thu Aug 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN SAUK COUNTY...
At 1021 PM CDT, a severe thunderstorm was located over Lake Delton,
or near Wisconsin Dells, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Wind damage to roofs,
siding, and trees is also possible.
Locations impacted include...
Baraboo, Wisconsin Dells, Lake Delton and West Baraboo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4363 8991 4364 8979 4360 8976 4360 8972
4357 8973 4356 8961 4339 8960 4354 8997
TIME...MOT...LOC 0321Z 289DEG 23KT 4357 8981
HAIL...1.00IN
WIND...60MPH
$$
MBK293
WWUS53 KMKX 280341
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1041 PM CDT Thu Aug 27 2020
WIC111-280348-
/O.EXP.KMKX.SV.W.0088.000000T0000Z-200828T0345Z/
Sauk WI-
1041 PM CDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAUK COUNTY WILL
EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4363 8991 4364 8979 4360 8976 4360 8972
4357 8973 4356 8961 4339 8960 4354 8997
TIME...MOT...LOC 0338Z 289DEG 23KT 4353 8967
$$
MBKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:12 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 27, 9:12 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
912 PM CDT Thu Aug 27 2020
.UPDATE...
(Issued 905 PM CDT Thu Aug 27 2020)
Several Flash Flood Warnings remain in effect across Columbia
County. Pulled trigger on a Flash Flood Watch for the northern
tier of counties through Friday due to antecedent conditions and
expected scattered overnight activity. A weaker short wave passing
through overnight will keep the scattered convection going. Deep
moisture and precipitable water close to 200 percent of normal for
late August along with a potent short wave trough moving through
on Friday will result in another round of thunderstorms possibly
producing heavy rainfall over the same area.
MBK
&&
.SHORT TERM...
(Issued 400 PM CDT Thu Aug 27 2020)
Tonight through Friday night:
There are many boundaries present across central and southern WI
this afternoon, all of which are acting as focal points for
thunderstorms. The most pronounced boundary is along a surface
front across central WI. There is another boundary just to its
south that is most active for storms at this moment. The origin of
this boundary is less certain, but it appears that it could have
come from a gravity wave somewhere up north- we've been watching
it migrate southward throughout the day. Then there's the lake
breeze boundary. Storms are firing just east of the lake breeze
boundary but right along the gravity wave boundary and then
tracking out over the lake. There is yet another boundary along
the WI/IL border that is identified by mid level clouds, but so
far only a few sprinkles developed along that one today.
We have plenty of CAPE and the shear is highest over the northern
forecast area, and that is where we are seeing the stronger
storms. Storms are tracking eastward along these boundaries, so
training storms are a concern for flash flooding where we had a
lot of rainfall on Tuesday, in the Green Lake, Fond du Lac, and
Dodge Counties.
The current storms should diminish in coverage later this evening.
Then we are expecting them to perk up again late tonight as the
low level jet develops. Severe storms with large hail and damaging
winds and flash flooding will be possible. An MCS is expected to
develop over southwest MN this evening and track into southern WI
Friday morning. This will be additional forcing to keep scattered
convection going into mid Friday morning.
We could have a lull in precip midday Friday. There is a chance
that clouds will not clear and we would not become unstable
(the 18Z HRRR suggests this). If we succeed in clearing out, we
will become very unstable with the warm moist air in place,
priming our environment for the frontal passage. The cold front
will move through late Friday afternoon through Friday evening and
trigger more thunderstorms. With the potentially unstable
environment and high shear, these have the capability to be severe
with hail, damaging winds, and tornadoes. Thus, the expanded
enhanced risk for Day 2 from SPC makes sense.
Cronce
&&
.LONG TERM...
(Issued 400 PM CDT Thu Aug 27 2020)
Saturday through Thursday:
Saturday and Sunday will be quiet and pleasant, with high
pressure in control. The high temperatures are expected to be
right around normal, in the mid to upper 70s. Dewpoints will be
in the more comfortable range as well, in the 50s.
There is a more robust upper trough that will roll across the
Northern Plains and Great Lakes Monday afternoon and night,
although the system will be weakening as it reaches southern WI.
This will bring our next round of showers and thunderstorms to
our area. That frontal boundary may hang up across southern WI and
northern IL until Tuesday night as another upper trough swings
across, so we continue to have small chances for storms.
Cyclonic flow aloft will keep us cool through much of the week.
Small chances of showers and perhaps a rumble of thunder will
continue through this period.
Cronce
&&
.AVIATION...
(Issued 905 PM CDT Thu Aug 27 2020)
Scattered thunderstorms will continue into the late night
resulting in gusty winds at times. Ceilings may get down to MVFR
for a time. Another round of storms is likely on Friday.
MBK
&&
.MARINE...
(Issued 400 PM CDT Thu Aug 27 2020)
A front draped across central Lake Michigan will continue to be
the focus for showers and thunderstorms through Friday morning.
Low pressure tracking across central WI on Friday will bring
periods of showers and thunderstorms that will affect Lake
Michigan through Friday night.
Cronce
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
WIZ058-WIZ059-WIZ060 until 7 PM Friday.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Aug 27, 7:01 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 701 PM CDT Thu Aug 27 2020 WIZ046-047-051-052-056>060-062>072-290015- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 701 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Periods of thunderstorms will affect the northern forecast area this evening, resulting in areas of heavy rainfall and localized flooding. More thunderstorms are possible later tonight. A few of the storms may be severe producing one inch hail and wind gusts to 60 mph. A Flash Flood Watch has been issued for northern portions of the area through Friday for a risk of heavy rainfall and flash flooding. The Flash Flood Watch includes Portage, Fond du Lac, Sheboygan, Port Washington, West Bend and the Wisconsin Dells. .DAYS TWO THROUGH SEVEN...Friday through Thursday Scattered to numerous thunderstorms are expected on Friday as low pressure and an associated cold front move through. Some of the storms may be severe, with the threat for heavy rainfall again as well. Large hail and damaging winds will be the main threats again, though a tornado is not out of the question. The Flash Flood Watch remains in effect through 7 pm Friday for the area along and north of a line from Spring Green to Columbus to Port Washington. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed at times into Friday evening. LMZ643>646-290015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 701 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Scattered thunderstorms are expected into this evening with more thunderstorms likely later tonight. Some of the storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are expected Friday as low pressure and an associated cold front move through. Some of the storms may be severe. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-290015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 701 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms will affect the southern open waters of Lake Michigan this evening. More storms are expected later tonight with the chance spreading into the northern open waters. Some of the storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are expected on Friday as low pressure and an associated cold front move through. Some of the storms may be severe. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. www.weather.gov/mkx MBK
In the hours before
Special weather statement, Aug 27, 8:55 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
855 PM CDT Thu Aug 27 2020
WIZ057-058-063-064-280300-
Dodge-Columbia-Jefferson-Dane-
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA...EASTERN
DANE...JEFFERSON AND SOUTHWESTERN DODGE COUNTIES...
At 854 PM CDT, a strong thunderstorm was located over Marshall,
moving east at 25 mph.
Winds of 40 to 50 mph are possible with this storm. This storm
produced a wind gust of 55 mph as it moved through the east side of
Madison.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Watertown, Stoughton, Fort Atkinson,
Verona, Jefferson, McFarland, Monona, Windsor, Lake Mills, Columbus,
Marshall, Waterloo, Cottage Grove, Johnson Creek, Deerfield, Palmyra
and Shorewood Hills.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4298 8963 4338 8909 4316 8853 4315 8854
4293 8854 4285 8859
TIME...MOT...LOC 0154Z 289DEG 23KT 4316 8910
MBKLocal storm report, Aug 27, 8:57 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 2 NNE MAPLE BLUFF 43.13N 89.35W
08/27/2020 M55 MPH DANE WI ASOS
ASOS STATION KMSN MADISON-DANE COUNTY
AIRPORT.
&&Local storm report, Aug 27, 9:00 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY RAIN PORTAGE 43.54N 89.47W
08/27/2020 M3.17 INCH COLUMBIA WI MESONET
MESONET STATION SPRTG PORTAGE.
0845 PM HEAVY RAIN 6 E LAKE DELTON 43.60N 89.66W
08/27/2020 M3.09 INCH COLUMBIA WI MESONET
MESONET STATION 1664D 4 S BIG SPRING.
0847 PM HEAVY RAIN 1 E BARABOO 43.47N 89.73W
08/27/2020 M2.54 INCH SAUK WI MESONET
MESONET STATION DW5254 BARABOO.
0850 PM HEAVY RAIN LODI 43.32N 89.54W
08/27/2020 M1.46 INCH COLUMBIA WI MESONET
MESONET STATION DW7566 LODI.
&&Local storm report, Aug 27, 9:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
949 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND DMG 1 ENE MIDDLETON 43.11N 89.48W
08/27/2020 DANE WI TRAINED SPOTTER
POWER LINES DOWN ON CENTURY AVE.
&&Local storm report, Aug 27, 9:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
953 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 ENE PARDEEVILLE 43.54N 89.27W
08/27/2020 COLUMBIA WI DEPT OF HIGHWAYS
DEPARTMENT OF PUBLIC WORKS IN PARDEEVILLE
REPORTS HWY P HAS A WASH OUT NORTHEAST OF
PARDEEVILLE. TIME ESTIMATED.
&&Special weather statement, Aug 27, 9:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
956 PM CDT Thu Aug 27 2020
WIZ056-057-280345-
Columbia-Sauk-
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA AND
NORTHEASTERN SAUK COUNTIES...
At 955 PM CDT, a strong thunderstorm was located 7 miles north of
Reedsburg, moving east at 25 mph.
Winds of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Baraboo, Portage, Reedsburg, Wisconsin Dells, Lake Wisconsin, Lake
Delton, West Baraboo and La Valle.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4364 9013 4364 8953 4363 8946 4338 8958
4358 9016
TIME...MOT...LOC 0255Z 289DEG 23KT 4364 9002
MBKThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:30 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 45 min |
| Aug 27, 7:48 PM CDT | Flash Flood Warning | MKX | Columbia | 3 hr |
| Aug 27, 8:07 PM CDT | Special Weather Statement | MKX | Columbia, Sauk | 53 min |
| Aug 27, 8:55 PM CDT | Special Weather Statement | MKX | Dane, Jefferson | 65 min |
| Aug 27, 9:56 PM CDT | Special Weather Statement | MKX | Sauk | 49 min |
| Aug 27, 10:45 PM CDT | Special Weather Statement | MKX | Columbia | 30 min |
| Aug 27, 10:50 PM CDT | Areal Flood Warning | MKX | Columbia, Dodge | 3 hr |
| Aug 27, 10:50 PM CDT | Areal Flood Warning | MKX | Columbia, Dodge | 3 hr |
| Aug 27, 11:34 PM CDT | Special Weather Statement | MKX | Marquette | 41 min |
| Aug 27, 11:41 PM CDT | Special Weather Statement | MKX | Sauk | 49 min |
| Aug 28, 12:17 AM CDT | Special Weather Statement | MKX | Marquette | 43 min |
| Aug 28, 12:31 AM CDT | Special Weather Statement | MKX | Sauk | 44 min |
| Aug 28, 4:45 AM CDT | Special Weather Statement | MKX | Columbia | 45 min |
| Aug 28, 5:28 AM CDT | Special Weather Statement | MKX | Dodge | 47 min |
| Aug 28, 5:58 AM CDT | Areal Flood Advisory | MKX | Columbia, Green Lake, Marquette, Sauk | 3 hr |
| Aug 28, 9:15 AM CDT | Special Weather Statement | MKX | Marquette, Sauk | 60 min |
| Aug 28, 11:31 AM CDT | Special Weather Statement | MKX | Ozaukee, Sheboygan, Washington | 44 min |
| Aug 28, 4:04 PM CDT | Special Weather Statement | MKX | Iowa | 26 min |
| Aug 28, 5:45 PM CDT | Special Weather Statement | MKX | Waukesha | 30 min |
| Aug 28, 6:16 PM CDT | Special Weather Statement | MKX | Dane | 29 min |
| Aug 28, 6:31 PM CDT | Special Marine Warning | MKX | 44 min | |
| Aug 28, 6:58 PM CDT | Special Weather Statement | MKX | Jefferson | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.